Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 57, NWS Milwaukee, WI

July 3, 2001Dodge County, Washington County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Jul 3, 2001, 9:35 PM CDT for Dodge County, Washington County, Wisconsin. It was in force for 25 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 3, 2001, 9:35 PM CDT (02:35 UTC)
Expired
Jul 3, 2001, 10:00 PM CDT
In force
25 min
Issued by
NWS Milwaukee, WI
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Dodge County, WI, Washington County, WI

The radar

The Milwaukee radar (KMKX), 58 km from the middle of the area, began a volume at 02:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 9:40 PM CDTThunderstorm Wind 56 EMayville, WI
Jul 3, 9:55 PM CDTHail 0.75Allenton, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 2.6 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2001-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 455 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2001-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
455 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1479 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMKX 040236
SVRMKE

WIC027-131-040300-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
935 PM CDT TUE JUL 3 2001

THE NATIONAL WEATHER SERVICE IN SULLIVAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WASHINGTON COUNTY IN SOUTHEAST WISCONSIN
  DODGE COUNTY IN SOUTHEAST WISCONSIN

* UNTIL 1000 PM CDT

* AT 935 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR MAYVILLE...MOVING SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  THERESA AT 940 PM CDT.
  SLINGER AT 1000 PM CDT.

HAIL UP TO ONE INCH IN DIAMETER AND WINDS NEAR 60 MILES AN HOUR 
ARE EXPECTED FRmOM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE 
UNTIL THE STORM HAS PASSED.

LAT...LON 4363 8856 4348 8869 4324 8826 4343 8809

HENTZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 5:55 PM CDT, 3 hours 40 minutes earlier.

Area forecast discussion, Jul 3, 5:55 PM CDT, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
555 PM CDT TUE JUL 3 2001

FORECAST FOCUS ON CURRENT PRECIPITATION TRENDS.

SHOWERS AND THUNDERSTORMS HAVE DEVELOPED DURING THE PAST FEW HOURS
OVER THE CWA. THESE STORMS ARE OCCURRING AHEAD OF AN APPORACHING
TROUGH OF LOW PRESSURE EXTENDING FROM NORTH CENTRAL WISCONSIN TO
CENTRAL IOWA. THE STORMS ARE OCCURING IN A RIDGE OF CAPES FROM 1500
TO 2500 J/KG...LIFTED INDICES OF -4 TO -6...AS WELL AS GOOD SURFACE
MOISTURE FLUX CONVERGENCE FROM THE LAPS MODEL. DEW POINTS IN THE
AREA ARE HELPING WITH VALUES RANGING FROM THE MID 60S TO 70 DEGREES.

NEW MESOETA PREDICTS THAT THIS RIDGE OF HIGH INSTABILITY EMINATING
FROM CENTRAL IOWA WILL LINGER OVER SOUTHERN WISCONSIN THOUGH THE
NIGHTTIME HOURS. HOWEVER THE STORMS MAY BE HARD PRESSED TO CONTINUE
WITH THE LOSS OF HEATING AND THE FACT THAT THE BEST INSTABILITIES
WILL REMAIN TO OUR SOUTHWEST. FOR THE TIME BEING WILL ONLY MENTION
EVENING WORDING FOR PRECIPITATION AND WAIT TO SEE IF THE STORMS DIE
OUT AFTER THE SUN SETS.

.MKX...NONE.

KURIMSKI

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 7:21 PM CDTSevere Thunderstorm WarningMKXLafayette24 min
Jul 3, 10:01 PM CDTSevere Thunderstorm WarningMKXDodge, Washington29 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.